Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Riverton, WY

May 22, 2006Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 22, 2006, 2:09 PM MDT for Fremont County, Wyoming. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2006, 2:09 PM MDT (20:09 UTC)
Expired
May 22, 2006, 3:15 PM MDT
In force
66 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 435 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
3044 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:13 PM MDT, 56 minutes earlier.

Area forecast discussion, May 22, 1:13 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
113 PM MDT MON MAY 22 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY
INSTABILITY INCREASING ACROSS OUR SRN ZONES WHERE BREAK IN CLOUDS
HAS ALLOWED FOR DECENT HEATING. FEW STRONG STORMS ALREADY ROAMING
ABOUT THE SOUTHWEST...ESPECIALLY SWEETWATER COUNTY. THREAT OF
ISOLATED SEVERE THUNDERSTORMS CONTINUES THROUGH THE EVENING HOURS.
MAIN THREAT WILL BE WIND GUSTS OVER 60 MPH BUT A COUPLE STORMS
COULD PRODUCE PENNY SIZE HAIL. SOME HEAVY RAIN IS ALSO A DISTINCT
POSSIBILITY. EXPECT CONVECTION TO GRADUALLY INCREASE THE REMAINDER
OF THE AFTERNOON AND THEN BECOME MORE ORGANIZED THIS EVENING AS
NEGATIVELY TILTED TROUGH APPROACHES. EXPECT RATHER WIDESPREAD
CONVECTION OVER THE SOUTHWEST...SWING INTO OUR SERN ZONES DURING
THE COURSE OF THE EVENING. WILL KEEP MENTION OF STRONG WINDS...SMALL
HAIL AND HEAVY RAIN IN MOST OF OUR SRN ZONES THIS EVENING. PER THE
PARALLEL NAM...THIS SYSTEM MAY CLOSE OFF AGAIN OVER WRN SD ON
TUESDAY AND KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS GOING OVER
OUR NERN ZONES THROUGH THE DAY. FLAT RIDGE THEN BUILDS IN FOR
WEDNESDAY AND THURSDAY WITH WARMING TEMPERATURES AGAIN AFTER
TUESDAYS DECENT COOLDOWN. USED SOME WRF WINDS AGAIN FOR THE SHORT
TERM AND THIS GIVES SOME AREAS IN AND NEAR THE MOUNTAINS SOME VERY
WINDY CONDITIONS...BUT THIS LOOKS GOOD.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY
SOUTHWEST FLOW INCREASE THURSDAY WELL AHEAD OF THE NEXT UPPER LOW.
MOISTURE INCREASES AS WELL SO SHOWERS AND THUNDERSTORMS THAT
DEVELOP SHOULD PRODUCE SOME DECENT MOISTURE...PRIMARILY IN THE WEST
AND NORTH.  SOUTHWEST WINDS INCREASE IN THE TYPICAL SPOTS WITH LEE
TROUGH DEVELOPING.  CLOSED SURFACE LOW WINDS UP OVER SE MONTANA
BY FRIDAY MORNING...WITH A FRONTAL SURGE INTO THE NORTH.  UPPER LOW
APPROACHES FRIDAY WITH FLOW BACKING TO THE SSW...WITH DRYSLOT OVER
ALL BUT WESTERN WYOMING THROUGH SATURDAY MORNING.  THE SURFACE LOW
LIFTS NORTHEAST INTO NORTH DAKOTA...ALLOWING THE SOUTHWEST WINDS TO
MIX BACK IN.  ANOTHER LEE TROUGH FORMS FRIDAY EVENING...WITH
ANOTHER SURGE FRIDAY NIGHT...MAKING IT INTO THE CENTRAL
ZONES.  MOISTURE INCREASES AS THE UPPER LOW MOVES INTO THE NORTHWEST
STATES ON SATURDAY.  THIS MERITS MENTION OF POPS EVERYWHERE...THOUGH
WITH FRONT ALONG THE MONTANA BORDER...HAVE POPS ACROSS THE NORTH
SATURDAY AND SUNDAY.  THE UPPER LOW SWINGS THROUGH MONDAY BRINGING IN
MUCH COOLER AND POTENTIALLY WETTER WEATHER.  THE ATMOSPHERE
STABILIZES FROM WEST TO EAST WITH THE PASSAGE OF THE TROUGH...THOUGH
HAVE LEFT THUNDER MENTION DUE TO DYNAMICS MOVING THROUGH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...TWB
Hazardous weather outlook, May 22, 7:59 AM MDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
759 AM MDT MON MAY 22 2006

WYZ001>020-022>030-231300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
759 AM MDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN GREAT BASIN
TODAY AND THEN TRACK NORTHEAST ACROSS WYOMING LATE TONIGHT. MOISTURE
WILL STREAM NORTH ACROSS UTAH...COLORADO...AND WYOMING TODAY AHEAD OF
THIS SYSTEM. STRONG THUNDERSTORMS...AND POSSIBLY A FEW SEVERE
THUNDERSTORMS...WILL DEVELOP AROUND MIDDAY IN THIS REGION OF HIGHER
MOISTURE. THE MAIN THREAT IN ASSOCIATION WITH THESE STORMS WILL BE
GUSTY WIND...ALTHOUGH BRIEF HEAVY RAIN AND SMALL HAIL WILL BE LIKELY.
SWEETWATER...LINCOLN...AND SUBLETTE COUNTIES ARE EXPECTED TO BE THE
MOST AT RISK FROM THE THREAT OF THESE HAZARDS. SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR ACROSS THE REMAINDER OF THE AREA
BEGINNING EARLY THIS AFTERNOON. PLEASE STAY TUNED FOR FURTHER
STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN RIVERTON AS
THUNDERSTORMS IMPACT THE REGION TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION...ESPECIALLY ACROSS SOUTHWEST WYOMING...MAY BE
NEEDED THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO CALL
THE RIVERTON NATIONAL WEATHER SERVICE WITH REPORTS OF STRONG WIND
GUSTS...HAIL OF ANY SIZE...AND HEAVY RAINFALL.

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:46 PM MDTSevere Thunderstorm WarningRIWSweetwater44 min
May 22, 3:11 PM MDTSevere Thunderstorm WarningRIWHot Springs34 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.